[Persisting and late onset psychotic disorder due to consumption of ecstasy (MDMA)]

Actas Esp Psiquiatr. Jan-Feb 2000;28(1):61-5.
[Article in Spanish]

Abstract

Let us present a case of recurrent paranoid psychotic episodes in a patient with a history of abuse of <<ecstasy>> (MDMA: 3, 4-methylenedioxymethamphetamine), that persisted after a long withdrawal time, that, in our opinion, after an exhaustive differential diagnosis, may be attributed to that consumption. The carachteristics of this case are formally and naturally equivalent to those referred to in other papers about paranoid psychosis after abuse of MDMA, in which the sudden appearance, and the symptomatolgy of an intense feeling of threat and physical violence outstands, accompanied by abnormal corporal perceptions. In the case hereby presented, the withdrawal time is longer than that described in other publications. Even though in some authors' opinion this should be considered as comorbility or dual diagnosis, in our opinion enough facts exist suggesting that this is not a case of functional mental disorder but an organic disorder secondary to the neurotoxic effect of MDMA.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Adult
  • Hallucinogens / adverse effects*
  • Humans
  • Male
  • N-Methyl-3,4-methylenedioxyamphetamine / adverse effects*
  • Psychoses, Substance-Induced / diagnosis
  • Psychoses, Substance-Induced / etiology*
  • Psychoses, Substance-Induced / rehabilitation

Substances

  • Hallucinogens
  • N-Methyl-3,4-methylenedioxyamphetamine